Alert archive / Illinois / Flash Flood Warnings in 2013

Flash Flood Warning 40, NWS St. Louis, MO

June 23, 2013Saint Clair County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jun 23, 2013, 8:13 PM CDT for Saint Clair County, Illinois. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2013, 8:13 PM CDT (01:13 UTC)
Expired
Jun 24, 2013, 12:00 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:13 PM CDTFLOODBelleville, ILROUTE 161 NEAR SCOTT AFB...WATER UP TO 1 FOOT DEEP
Jun 23, 8:58 PM CDTHEAVY RAIN 3.82Scott Afb, ILRAINFALL SINCE 6 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WGUS53 KLSX 240113
FFWLSX
ILC163-240500-
/O.NEW.KLSX.FF.W.0040.130624T0113Z-130624T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
813 PM CDT SUN JUN 23 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL MIDNIGHT CDT

* AT 811 PM CDT...EMERGENCY MANAGEMENT REPORTED FLOODING ON 
  ROADS OVER NORTHERN ST. CLAIR COUNTY.   HIGHWAY 161 NEAR SCOTT AIR
  FORCE BASE HAD A FOOT OF WATER ON THE ROAD...WITH A FOOT OF WATER
  ALSO COVERING THE ROAD ON ROUTE 4 NEAR MID AMERICA AIRPORT.   
  FLOODING HAS ALSO BEEN REPORTED IN THE CASEYVILLE AREA.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BELLEVILLE...CAHOKIA...CASEYVILLE...CENTREVILLE...EAST ST. LOUIS...
  FAIRVIEW HEIGHTS...LEBANON...MASCOUTAH...O'FALLON...SCOTT AFB...
  SHILOH...SWANSEA...WASHINGTON PARK...BROOKLYN AND FAIRMONT CITY.

SINC THE HEAVIEST RAINS HAVE ENDED...THE FLOOD WATERS SHOULD BE 
RECEDING FAIRLY RAPIDLY OVER THE NEXT FEW HOURS.   

THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3846 9019 3866 9018 3865 8971 3861 8970
      3846 8971

$$

TRUETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:53 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 23, 6:53 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN JUN 23 2013

.SHORT TERM...(TONIGHT AND MONDAY)
ISSUED AT 303 PM CDT SUN JUN 23 2013

COMPLICATED FORECAST FOR TONIGHT WITH NUMEROUS DIFFERING SOLUTIONS
AMONG THE DETERMINISTIC AND CONVECTION ALLOWING MODELS. THE MAIN
FOCUS IN THE NEAR TERM IS ON THE LONG-LIVED CONVECTIVE BOUNDARY
AND MCS NOW MOVING ACROSS NE MO INTO CENTRAL MO. THIS BOUNDARY IS
MOVING INTO A REGION OF VERY UNSTABLE AIR FROM WEST CENTRAL IL
ACROSS MO WHICH BECOMES MORE STABLE IN SOUTH CENTRAL IL.
INDICATIONS ARE THAT IT SHOULD CONTINUE TO MAINTAIN TO SOME DEGREE
OF ITS IDENTITY AS IT PROGRESSES SEWD ALTHOUGH RADAR SUGGESTS
THAT IN SOME PORTIONS OF THE LINE THE COLD POOL SHEAR IS
OVERWHELMING THE WEAK ENVIRONMENTAL SHEAR AND THE ORGANIZATION IS
MARGINAL...AS THE OUTFLOW RACES OUT AHEAD AS IT ENCOUNTERS WELL
MIXED AIR. OVERALL THOUGHTS IS THAT IT WILL MOVE SEWD THROUGH THE
LATE AFTERNOON AND BE WEAKENING BY EARLY EVENING. THE ONE CAVEAT
IS IF CONVERGENCE CAN BE MAINTAINED ON THE WESTERN FLANK ACROSS
WESTERN MO THEN THE LONGEVITY INTO THE EVENING MAY BE GREATER
THROUGH CENTRAL MO. BEYOND THIS CURRENT SYSTEM MAY EVOLVE UPSTREAM
LATER THIS EVENING ACROSS NORTHERN KS/SRN NEBRASKA AND MOVE ESEWD
IMPACTING NRN MO OVERNIGHT AND INTO MONDAY MORNING. THE REMNANT
BOUNDARY FROM THIS OVERNIGHT ACTIVITY COULD THEN PROVIDE FURTHER
FOCUS FOR STORMS ON MONDAY PRIMARILY ACROSS THE NORTHERN HALF OF
THE CWA.

GLASS

.LONG TERM...(TUESDAY THROUGH NEXT SUNDAY)
ISSUED AT 303 PM CDT SUN JUN 23 2013

IT STILL APPEARS THAT ON TUESDAY WARMING OF THE LOW-MID LEVELS
SHOULD EFFECTIVELY CAP SURFACE BASED THUNDERSTORM DEVELOPMENT AND
RESULT IN HOTTER TEMPERATURES. THE HEAT WILL PERSIST IN THE
ABSENCE OF THUNDERSTORMS THROUGH THURSDAY ALTHOUGH NOW THE MODELS
ARE SHOWING AN INITIAL WIND SHIFT/WEAK FRONT MOVING THROUGH THE
AREA WEDNESDAY AFTERNOON/EVENING THAT WILL BE ACCOMPANIED BY SOME
MID LEVEL COOLING AN A RENEWED CHANCE OF THUNDERSTORMS AFTER THE
BRIEF LULL. THE MAIN COLD FRONT WILL THEN MOVE THROUGH THE AREA ON
THURSDAY NIGHT/FRIDAY BRINGING A CHANCE OF THUNDERSTORMS AND
USHERING COOLER AND DRIER AIR INTO THE REGION FOR THE WEEKEND.

GLASS

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 639 PM CDT SUN JUN 23 2013

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS MOVING THROUGH
PORTIONS OF THE AREA. COMPLEX WILL AFFECT THE METRO ST. LOUIS TAF
SITES OVER THE NEXT COUPLE OF HOURS. CONDITIONS SHOULD IMPROVE
RAPIDLY BY LATE EVENING WITH VFR CONDITIONS AND SOUTHEAST WINDS
RESUMING. MODELS DEPICT ANOTHER COMPLEX COMING FROM THE NORTH.
BEST CHANCES OF SHOWERS AND STORMS WILL BE ACROSS THE NORTHERN
CWFA SO HAVE ADDED A VCTS GROUP AT UIN FROM 0600 TO 1200 UTC
MONDAY. WILL HAVE TO WATCH WHAT HAPPENS UPSTREAM AS OTHER TAF
SITES MAY HAVE IMPACTS FROM THIS AS WELL. BY MONDAY MORNING...SCT
DIURNAL CU WILL DEVELOP AND WINDS WILL VEER TO THE SOUTH AND PICK
UP TO BETWEEN 10-15 KNOTS WITH GUSTS BETWEEN 15-20 KNOTS AT KCOU
AND KUIN. CERTAINLY CANNOT RULE OUT ADDITIONAL SHRA/TSRA ACTIVITY
TOMORROW...UNDER A WARM/MOIST/HIGH INSTABILITY ENVIRONMENT. THOUGH
CONFIDENCE WAS NOT HIGH ENOUGH THIS FAR OUT TO MENTION.

SPECIFICS FOR KSTL...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS MOVING THROUGH
PORTIONS OF THE AREA. COMPLEX WILL AFFECT THE LAMBERT FIELD OVER THE
NEXT COUPLE OF HOURS. CONDITIONS SHOULD IMPROVE RAPIDLY BY LATE
EVENING WITH VFR CONDITIONS AND SOUTHEAST WINDS RESUMING. MODELS
DEPICT ANOTHER COMPLEX COMING FROM THE NORTH. BEST CHANCES OF
SHOWERS AND STORMS WILL BE ACROSS THE NORTHERN CWFA BUT WILL HAVE TO
WATCH WHAT HAPPENS UPSTREAM TO SEE WHAT IMPACTS IF ANY THIS WILL
HAVE AT KSTL. BY MONDAY MORNING...SCT DIURNAL CU WILL DEVELOP AND
WINDS WILL VEER TO THE SOUTH AND PICK UP TO BETWEEN 10-15 KNOTS.
CERTAINLY CANNOT RULE OUT ADDITIONAL SHRA/TSRA ACTIVITY
TOMORROW...UNDER A WARM/MOIST/HIGH INSTABILITY ENVIRONMENT. THOUGH
CONFIDENCE WAS NOT HIGH ENOUGH THIS FAR OUT TO MENTION.

GOSSELIN

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 23, 3:51 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT SUN JUN 23 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
351 PM CDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS PORTIONS OF THE NORTHERN
HALF OF MISSOURI INTO WEST CENTRAL ILLINOIS. LOCALLY HEAVY
RAINFALL IS POSSIBLE. A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
WITH DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND MONDAY NIGHT AND
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT. SPOTTERS ARE ASKED TO RELAY
ANY REPORTS OF FLOODING OR RAINFALL AMOUNTS OF 2 INCHES OR
GREATER.

GLASS

In the hours before

Special weather statement, Jun 23, 7:22 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT SUN JUN 23 2013

ILZ065-069-070-240130-
CLINTON IL-FAYETTE IL-MARION IL-
722 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...FAYETTE
AND MARION COUNTIES UNTIL 830 PM CDT...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WRIGHTS CORNER TO
BECKEMEYER...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
TORRENTIAL RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CENTRALIA...
  SALEM...
  BROWNSTOWN...
  PATOKA...
  SANDOVAL...
  CENTRAL CITY...
  VANDALIA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, Jun 23, 7:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            PONTOON BEACH           38.73N  90.05W
06/23/2013                   MADISON            IL   LAW ENFORCEMENT

            NUMEROUS ROADS HAVE STANDING WATER DUE TO THE HEAVY
            RAINS.

&&

GOSSELIN
Local storm report, Jun 23, 7:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     FLOOD            GRANITE CITY            38.71N  90.13W
06/23/2013                   MADISON            IL   BROADCAST MEDIA

            WATER 1 TO 2 FEET DEEP ON SOME ROADS

&&

FGLASS
Local storm report, Jun 23, 7:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             MARISSA                 38.26N  89.75W
06/23/2013  M0.25 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

KARLZ
Local storm report, Jun 23, 8:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     FLOOD            CASEYVILLE              38.63N  90.03W
06/23/2013                   ST. CLAIR          IL   BROADCAST MEDIA

            WATER 1 TO 2 FEET DEEP ON SOME ROADS

&&

KARLZ
Local storm report, Jun 23, 8:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
813 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     FLOOD            4 N MASCOUTAH           38.57N  89.81W
06/23/2013                   ST. CLAIR          IL   AMATEUR RADIO

            ROUTE 4 NEAR MID AMERICA AIRPORT...WATER 1 FOOT DEEP.

&&

KARLZ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:57 PM CDTAreal Flood WarningLSXMadison, Saint Clair10 hr

Nearby

Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.